Alert archive / Maine / Gale Warnings in 2017

Gale Warning 19, NWS Caribou, ME

March 8, 2017

NWS Caribou, ME issued this gale warning at Mar 8, 2017, 11:48 AM EST. It took effect at Mar 9, 2017, 6:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2017, 11:48 AM EST (16:48 UTC)
In effect from
Mar 9, 2017, 6:00 AM EST
Expired
Mar 9, 2017, 11:00 PM EST
In force
17 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

497 
WHUS71 KCAR 081648
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1148 AM EST WED MAR 8 2017

ANZ050-051-090100-
/O.CAN.KCAR.SC.Y.0029.000000T0000Z-170308T2100Z/
/O.UPG.KCAR.GL.A.0010.170309T0900Z-170310T0400Z/
/O.NEW.KCAR.GL.W.0019.170309T1100Z-170310T0000Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
1148 AM EST WED MAR 8 2017

...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST THURSDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 7 PM EST THURSDAY. THE
SMALL CRAFT ADVISORY HAS BEEN CANCELLED. THE GALE WATCH IS NO
LONGER IN EFFECT.

* WINDS AND SEAS...WEST WINDS 20 TO 30 KT WITH GUSTS UP TO 35 
  KT. SEAS 6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ052-090100-
/O.CAN.KCAR.SC.Y.0029.000000T0000Z-170308T2100Z/
/O.NEW.KCAR.GL.W.0019.170309T1100Z-170310T0000Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1148 AM EST WED MAR 8 2017

...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST THURSDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 7 PM EST THURSDAY. THE
SMALL CRAFT ADVISORY HAS BEEN CANCELLED.

* WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 35 
  KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
6 follow-up statements
097 
WHUS71 KCAR 081902
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
202 PM EST WED MAR 8 2017

ANZ050>052-090315-
/O.EXT.KCAR.GL.W.0019.170309T0900Z-170310T0000Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
202 PM EST WED MAR 8 2017

...GALE WARNING NOW IN EFFECT FROM 4 AM TO 7 PM EST THURSDAY...

* WINDS AND SEAS...WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 
  KT. SEAS 6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
480 
WHUS71 KCAR 090019
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
719 PM EST WED MAR 8 2017

ANZ050>052-090830-
/O.CON.KCAR.GL.W.0019.170309T0900Z-170310T0000Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
719 PM EST WED MAR 8 2017

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST
THURSDAY...

* WINDS AND SEAS...WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 
  KT. SEAS 6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
913 
WHUS71 KCAR 090255
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
955 PM EST WED MAR 8 2017

ANZ050>052-091100-
/O.CON.KCAR.GL.W.0019.170309T0900Z-170310T0000Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
955 PM EST WED MAR 8 2017

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST
THURSDAY...

* WINDS AND SEAS...WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 
  KT. SEAS 6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
673 
WHUS71 KCAR 090802
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
302 AM EST THU MAR 9 2017

ANZ050>052-091615-
/O.EXT.KCAR.GL.W.0019.170309T1100Z-170310T0200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
302 AM EST THU MAR 9 2017

...GALE WARNING NOW IN EFFECT FROM 6 AM THIS MORNING TO 9 PM EST
THIS EVENING...

* WINDS AND SEAS...WEST WINDS 20 TO 30 KT WITH GUSTS UP TO 45 
  KT. SEAS 6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
751 
WHUS71 KCAR 091644
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1144 AM EST THU MAR 9 2017

ANZ050>052-092200-
/O.CON.KCAR.GL.W.0019.000000T0000Z-170310T0200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1144 AM EST THU MAR 9 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WINDS AND SEAS...WEST WINDS 20 TO 30 KT WITH GUSTS UP TO 45 
  KT. SEAS 6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
271 
WHUS71 KCAR 092002
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
302 PM EST THU MAR 9 2017

ANZ050>052-100400-
/O.EXT.KCAR.GL.W.0019.000000T0000Z-170310T0400Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
302 PM EST THU MAR 9 2017

...GALE WARNING NOW IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WINDS AND SEAS...WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 
  KT. SEAS 6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Mar 8, 11:11 AM EST, 37 minutes earlier.

Area forecast discussion, Mar 8, 11:11 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1111 AM EST Wed Mar 8 2017

.SYNOPSIS...
An occluded front will cross the area today. Low pressure over
Hudson Bay along with high pressure moving down from Western
Canada will bring colder air into the region Thursday into
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
11:15 AM Update...Band of rain is moving across the area with
the front. Temps vary across the region. Adjusted temps down in
most places, but up in a couple central areas where the air is
beginning to mix. Also took areas of fog out of the forecast and
just mentioned patchy fog with mixing taking most of the fog
away from most areas.

Previous Discussion...
Foggy, rainy start to the day. Expect temperatures to continue
to slowly rise through the morning. Occluded front moves through
mid-morning to midday from west to east, bringing an end to the
rain and allowing clouds to lift some.

Colder, drier airmass gradually begins to work in tonight. A few
snow showers possible late tonight, although the most unstable
airmass most favorable for snow squalls arrives Thursday during
the day.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
500 mb low will be centered across Hudson Bay at the start of
the period. Cold air advection can be expected through the
period on west to northwest winds. 850 mb temperatures at the
start of the period will be around -10c Thursday morning and
then fall to -15c to -20c by the end of the day Friday.

The concern Thursday is the snow squall potential. The forecast
soundings are showing steepening lapse rates through about 700
mb the order of 7-8 degrees Celsius with some cape being
indicated. The BTV snow squall parameters tool is also strongly
hinting at the potential. Will keep pops at chance levels across
the north but later shifts may be able to bump those up if
conditions continue to look favorable.

Cold air advection continues Thursday night with a continued chance
for snow showers or streamers across the north and partly
cloudy skies downeast.

Friday will continue unseasonably cold with an isolated snow
shower possible with highs only mid to upper teens across the
north and mid 20s to around 30 downeast under partly to mostly
cloudy skies.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Some models are hinting at a potential Norlun type feature for
Friday night and have raised pops a bit over the model blend
across downeast areas. Otherwise continued unseasonably cold and
mainly dry through Saturday. Highs on Saturday are only
expected to be in the single digits above zero north and low to
mid teens downeast. Sunday and Monday look continued dry as
high pressure builds in. Although not as cold, temperatures
will still average a bit below normal for this time of year.

Although it's still a long way off, models are hinting at the
potential of a significant storm system Tuesday and into
Tuesday night. Blended model approach suggests chance pops for
Tuesday and Tuesday night at this time.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: IFR or worse most areas this morning. Conditions will
improve dramatically around day as a front passes through.
Generally VFR late tonight into tonight.

SHORT TERM: VFR conditions Thursday with the potential for lcl
MVFR/IFR at times, especially across the north, in snow showers
or a few squalls into Thursday night. Generally VFR Friday the
remainder of the forecast period. Only fly in the ointment is
potential for some snow or snow showers vcnty KBHB with sub VFR
conditions possible Friday night.

&&

.MARINE...
NEAR TERM: Winds and seas ahead of the front this morning are at
small craft levels. The front passes through early afternoon and
winds ease just a bit to just below small craft levels, though
seas will remain at small craft levels. Winds pick back up late
tonight as cooler air begins to move in and winds go from
southwesterly to westerly.

SHORT TERM: Will issue a gale warning for Thursday for
increasing northwest winds in the strengthening cold air
advection.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Warning from 6 AM to 7 PM EST Thursday for ANZ050>052.

&&

Near Term...Foisy/MCB
Short Term...Duda
Long Term...Duda
Aviation...Foisy/Duda
Marine...Foisy/Duda
Hazardous weather outlook, Mar 8, 6:05 AM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
605 AM EST Wed Mar 8 2017

MEZ001>006-010-011-015>017-029>032-091115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
605 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ050>052-091115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
605 AM EST Wed Mar 8 2017

...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 8, 6:01 AM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Caribou ME
601 AM EST Wed Mar 8 2017

MEZ001>006-010-081400-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, and Blanchard
601 AM EST Wed Mar 8 2017

...Icy Side Roads and Walking Surfaces Early This Morning...

Although temperatures have risen above freezing and conditions on
most main roads have improved, many side roads and walking
surfaces remain icy from the freezing rain that fell overnight.
Temperatures will continue to rise through the morning with
conditions gradually improving.

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.